The effects of antiepileptic drugs (AED) on EEG background activity in 37 newly treated children with epilepsy were examined at the Departments of Pediatrics, Faculty of Medicine, Toyama Medical and Pharmaceutical University, Toyama City, Japan. Compared to 46 age-matched healthy controls, the EEGs in children with epilepsy, before AED therapy, showed significant slowing. Both idiopathic and symptomatic epilepsies were associated with EEG slowing. Following 3 to 6 months of AED therapy, the EEG slowing was increased in 23 taking carbamazepine for partial seizures and reduced in the 14 treated with valproic acid for generalized seizures. Despite continuous treatment with carbamazepine, after 1 year the background activity had slowly increased in frequency with age. [1]

COMMENT. EEG background activity in children with epilepsy may be slowed because of underlying central nervous system dysfunction related to the epilepsy itself as well as the result of treatment with certain anticonvulsant drugs. Patients with partial epilepsy may be more sensitive to slowing than those with generalized seizures, but drugs such as carbamazepine may exacerbate the tendency to EEG slowing while valproic acid decreases delta activity and is associated with increased EEG frequencies.